Alert archive / Alabama / Tornado Warnings in 2005
Tornado Warning 118, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Aug 30, 2005, 1:46 AM CDT for Barbour County, Bullock County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2005, 1:46 AM CDT (06:46 UTC)
- Expired
- Aug 30, 2005, 2:15 AM CDT
- In force
- 29 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Barbour County, AL, Bullock County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 6:40 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 6.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1046 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 650 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 331 m²/s²
- 0-3 km storm-relative helicity
- 425 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 10.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KBMX 300646
TORBMX
ALC005-011-300715-
/O.NEW.KBMX.TO.W.0118.050830T0646Z-050830T0715Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
146 AM CDT TUE AUG 30 2005
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* TORNADO WARNING FOR...
NORTH CENTRAL BARBOUR COUNTY IN SOUTHEAST ALABAMA
EASTERN BULLOCK COUNTY IN SOUTHEAST ALABAMA
* UNTIL 215 AM CDT
* AT 146 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING TORNADO NEAR MOUNT ANDREW...OR ABOUT 16 MILES SOUTHEAST
OF UNION SPRINGS...MOVING NORTHEAST AT 45 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
MIDWAY BY 155 AM CDT
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT TUESDAY MORNING
FOR EASTERN ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3194 8567 3223 8546 3223 8544 3217 8544
3216 8543 3215 8541 3215 8526 3214 8525
3185 8551
$$
MBS/911 follow-up statement
000
WWUS54 KBMX 300703
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
203 AM CDT TUE AUG 30 2005
ALC005-011-300715-
/O.CON.KBMX.TO.W.0118.000000T0000Z-050830T0715Z/
BARBOUR AL-BULLOCK AL-
203 AM CDT TUE AUG 30 2005
...A TORNADO WARNING CONTINUES UNTIL 215 AM CDT FOR NORTHEASTERN
BULLOCK AND WESTERN BARBOUR COUNTIES...
AT 203 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR MIDWAY...OR ABOUT
14 MILES SOUTHEAST OF UNION SPRINGS...MOVING NORTHEAST AT 45 MPH.
TWO OTHER POSSIBLE TORNADOES WERE DEVELOPING BETWEEN CLAYTON AND
LOUISVILLE...THEN AROUND 3 MILES SOUTHEAST OF CLIO. THEY WERE
MOVING NORTHEAST AROUND 45 MPH.
THE TORNADOES WILL AFFECT RURAL WESTERN BARBOUR COUNTY AND FAR
EASTERN BULLOCK COUNTY...INCLUDING AREAS NEAR CLIO...
LOUISVILLE...BLUE SPRINGS...CLAYTON...AND MIDWAY.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT TUESDAY MORNING
FOR EASTERN ALABAMA.
LAT...LON 3163 8575 3223 8546 3223 8544 3217 8544
3216 8543 3215 8541 3215 8526 3214 8525
3163 8550
$$
MBS/91What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Aug 29, 9:34 PM CDT, 4 hours 12 minutes earlier.
Area forecast discussion, Aug 29, 9:34 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
934 PM CDT MON AUG 29 2005
.SHORT TERM...TROPICAL STORM KATRINA WILL CONTINUE TO AFFECT
CENTRAL ALABAMA TONIGHT AND THE STRONGEST WINDS WILL OCCUR
THROUGH 1 AM CDT ACROSS THE AREA.
AT 930 PM CDT...KATRINA WAS LOCATED NEAR COLUMBUS MISSISSIPPI.
THE STORM WAS MOVING NORTH AROUND 15 MPH...AND HAD SUSTAINED
WINDS BETWEEN 50 AND 55 MPH.
WINDS ACROSS THE FORECAST AREA WERE HIGHEST WEST NEAR THE
CENTER...SUSTAINED 30 TO 50 MPH WITH GUSTS UP TO 70 MPH.
WINDS WERE LIGHTER EAST...SUSTAINED 15 TO 25 MPH AND GUSTS UP
TO 40 MPH. STEADY RAIN WAS DETECTED BY RADAR NORTH OF INTERSTATE
59...AND ONE MAIN FEEDER BAND WAS ROUGHLY ALONG INTERSTATE 65.
FOR THE REST OF TONIGHT...THE HEAVIEST WIND AND RAIN WILL OCCUR
FROM NOW UNTIL 1 AM CDT ACROSS CENTRAL ALABAMA...MAINLY ALONG AND
NORTH OF INTERSTATE 20.
AS FOR WINDS...GUSTS UP TO 70 MPH ARE POSSIBLE ALONG AND NORTH OF
INTERSTATE 59...AND 50 MPH SOUTH THROUGH 1 AM CDT. THE WIND WILL
WEAKEN OVER THE NEXT HOUR SOUTH OF AN ALICEVILLE TO PHENIX CITY LINE
WHERE PRESSURE RISES WERE NOTED AT 9 PM CDT. AREAS NORTH OF THIS
LINE WILL EXPERIENCE LIGHTER WINDS AFTER MIDNIGHT CDT.
FOR NOW...DO NOT PLAN ON ADJUSTING CURRENT WIND WARNINGS
AND ADVISORIES.
THERE IS STILL A SMALL CHANCE FOR TORNADOES TONIGHT...THOUGH IT
APPEARS THIS CHANCE IS LESSONING BY THE MOMENT AS THE AIR IS
FAIRLY STABLE. AREAS EAST OF INTERSTATE 65 HAVE THE BEST CHANCE
FOR ISOLATED TORNADOES THROUGH 2 AM CDT OR SO...BUT AGAIN THINK
THIS CHANCE REMAINS LOW.
WILL LIKELY REMOVE AREAS SOUTHWEST OF A VERNON TO TUSCALOOSA
TO SELMA LINE FROM THE TORNADO WATCH BY 1030 PM CDT.
HEAVY RAIN WILL END ACROSS AREAS NORTHWEST OF INTERSTATE 59 BY 2 AM
CDT AS KATRINA MOVES NORTHWARD AND DRIER AIR WORKS INTO THE AREA.
AN ADDITIONAL ONE TO THREE INCHES OF RAINFALL ARE LIKELY IN
THESE LOCATIONS. THINK MOST AREAS WILL BE DRY BY 4 AM CDT.
WILL LIKELY CANCEL THE FLASH FLOOD WATCH BY 4 AM CDT.
PLEASE LOOK AT HWOBMX...HLSBMX...FFABMX...NPWBMX...WCNBMX FOR THE
LATEST UPDATES OF ALL OF OUR CURRENT PRODUCTS.
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
AL...INLAND TROPICAL STORM WARNING IN EFFECT FOR AREAS GENERALLY WEST
OF INTERSTATE 65 UNTIL 4 PM CDT TUESDAY.
WIND ADVISORY IN EFFECT FOR AREAS EAST OF INTERSTATE 65
UNTIL 4 PM CDT TUESDAY.
FLOOD WATCH IN EFFECT FOR ALL OF CENTRAL ALABAMA UNTIL
TUESDAY EVENING.
&&
MBS/91Hazardous weather outlook, Aug 30, 12:59 AM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1259 AM CDT TUE AUG 30 2005 ALZ011>015-017>050-310600- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1259 AM CDT TUE AUG 30 2005 ...INLAND TROPICAL STORM WARNING IN EFFECT ALL OF CENTRAL ALABAMA THROUGH 10 AM TUESDAY... ...A TORNADO WATCH IS IN EFFECT FOR PARTS OF EASTERN ALABAMA UNTIL 5 AM TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(TONIGHT). DAMAGING WINDS REMAIN POSSIBLE ACROSS ALL OF CENTRAL ALABAMA IN THE WAKE OF TROPICAL STORM KATRINA. KATRINA CONTINUES TO WEAKEN AS IT TRACKS ACROSS NORTHEASTERN MISSISSIPPI. HOWEVER...DRY AIR FILTERING IN BEHIND THE STORM IS ENHANCING SURFACE WINDS RESULTING IN A PROLONGED THREAT. SUSTAINED SPEEDS BETWEEN 35 AND 40 MPH... WITH GUSTS TO 65 MPH WILL CAUSE DAMAGE TO TREES AND POWER LINES RESULTING IN WIDESPREAD POWER OUTAGES. ADDITIONALLY...ISOLATED TORNADOES REMAIN POSSIBLE IN EASTERN ALABAMA IN ASSOCIATION WITH THE LAST FEEDER BAND MOVING ACROSS THE STATE. CONDITIONS SHOULD IMPROVE SIGNIFICANTLY BEFORE NOON ON TUESDAY. FOR MORE SPECIFIC DETAILS, PLEASE SEE INLAND TROPICAL STORM WARNING (NPWBMX), HURRICANE LOCAL STATEMENT (HLSBMX). .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY). RAINFALL TOTALS FROM KATRINA SHOULD REMAIN UNDER THREE INCHES WHICH SHOULD NOT RESULT IN ANY WIDESPREAD FLOODING PROBLEMS. HOWEVER... RIVER STAGES WILL NEED TO BE MONITORED CLOSELY OVER THE NEXT COUPLE OF DAYS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...WILL NOT BE NEEDED TONIGHT. 12/SIRMON
In the hours before
Local storm report, Aug 30, 1:09 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
109 AM CDT TUE AUG 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TROPICAL STORM BIRMINGHAM 33.53N 86.80W
08/29/2005 JEFFERSON AL EMERGENCY MNGR
NUMEROUS TREES AND POWER LINES WERE BLOWN DOWN
COUNTYWIDE. SEVERAL ROADWAYS WERE TEMPORARILY IMPASSABLE
DUE TO THE FALLEN TREES. AT LEAST TWO STRUCTURES
SUSTAINED SIGNIFICANT ROOF DAMAGE. MORE THAN 60,000
CUSTOMERS WITHOUT POWER.
&&
LINHARESLocal storm report, Aug 30, 1:10 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
110 AM CDT TUE AUG 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TROPICAL STORM ALABASTER 33.23N 86.82W
08/29/2005 SHELBY AL EMERGENCY MNGR
SEVERAL TREES AND POWER LINES WERE BLOWN DOWN COUNTYWIDE.
POWER OUTAGES ARE WIDESPREAD.
&&
LINHARESLocal storm report, Aug 30, 1:11 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
111 AM CDT TUE AUG 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TROPICAL STORM ROCKFORD 32.89N 86.22W
08/29/2005 COOSA AL EMERGENCY MNGR
SEVERAL TREES AND POWER LINES WERE BLOWN DOWN COUNTYWIDE.
SEVERAL AREAS ARE WITHOUT POWER.
&&
LINHARESSpecial weather statement, Aug 30, 1:19 AM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 119 AM CDT TUE AUG 30 2005 ALZ011>015-017-022>027-033>036-040>044-301000- AUTAUGA-BIBB-BLOUNT-CHILTON-COOSA-DALLAS-ELMORE-FAYETTE-JEFFERSON- LAMAR-LOWNDES-MARION-MONTGOMERY-PERRY-PICKENS-SHELBY-ST CLAIR- TALLADEGA-TUSCALOOSA-WALKER-WINSTON- 119 AM CDT TUE AUG 30 2005 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS CANCELLED TORNADO WATCH NUMBER 757 FOR THE FOLLOWING AREAS. IN CENTRAL ALABAMA... AUTAUGA... BIBB... BLOUNT... CHILTON... JEFFERSON... PERRY... SHELBY... ST. CLAIR... WALKER. IN EAST CENTRAL ALABAMA... COOSA... ELMORE... TALLADEGA. IN NORTHWEST ALABAMA... MARION... WINSTON. IN SOUTH CENTRAL ALABAMA... DALLAS... LOWNDES... MONTGOMERY. IN WEST CENTRAL ALABAMA... FAYETTE... LAMAR... PICKENS... TUSCALOOSA. ALZ018>021-028-029-037-038-045>050-301000- BARBOUR-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-CLAY-CLEBURNE-ETOWAH-LEE- MACON-PIKE-RANDOLPH-RUSSELL-TALLAPOOSA- 119 AM CDT TUE AUG 30 2005 TORNADO WATCH NUMBER 757 REMAINS IN EFFECT UNTIL 5 AM CDT FOR THE FOLLOWING AREAS. IN EAST CENTRAL ALABAMA... CALHOUN... CHAMBERS... CLAY... CLEBURNE... LEE... RANDOLPH... TALLAPOOSA. IN NORTHEAST ALABAMA... CHEROKEE... ETOWAH. IN SOUTHEAST ALABAMA... BARBOUR... BULLOCK... MACON... PIKE... RUSSELL. MBS/91
Local storm report, Aug 30, 1:22 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
122 AM CDT TUE AUG 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TROPICAL STORM ALEXANDER CITY 32.93N 85.93W
08/29/2005 TALLAPOOSA AL EMERGENCY MNGR
NUMEROUS TREES AND POWER LINES WERE BLOWN DOWN
COUNTYWIDE. SEVERAL HOMES WERE DAMAGED AND MANY
OUTBUILDINGS WERE DESTROYED. POWER OUTAGES WERE
WIDESPREAD. SOME OF THE DAMAGE MAY BE TORNADO RELATED.
&&
LINHARESLocal storm report, Aug 30, 1:42 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
142 AM CDT TUE AUG 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TROPICAL STORM GREENSBORO 32.70N 87.59W
08/29/2005 HALE AL EMERGENCY MNGR
*** 2 INJ *** HUNDREDS OF TREES WERE BLOWN DOWN
COUNTYWIDE. AT LEAST THREE QUARTERS OF THE COUNTY IS
WITHOUT POWER. AT LEAST 30 STRUCTURES DAMAGED...SOME OF
THE DAMAGE WAS MAJOR. TWO PEOPLE WERE INJURED WHEN A TREE
FELL ONTO A MOBILE HOME. ONE MAN WAS INJURED WHEN HE LEFT
HIS VEHICLE TO CLEAR A TREE FROM THE ROADWAY AND WAS
SUBSEQUENT HIT BY ANOTHER VEHICLE.
&&
LINHARESThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 8:43 PM CDT | Flash Flood Warning | BMX | Fayette, Lamar, Marion | 3 hr |
| Aug 30, 2:36 AM CDT | Tornado Warning | BMX | Barbour, Russell | 23 min |
Nearby
Tornado Warnings in Alabama, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.